Originally published June 17 2008
Osteoporosis Drugs Found to Cause Severe Pain in Muscles, Joints and Bones
by David Gutierrez, staff writer
(NaturalNews) The FDA has issued a new warning that a popular class of osteoporosis drugs may lead to severe, chronic and even permanent pain in muscles, joints and bones.
The agency has known of this risk from the drug class known as bisphosphonates since their approval, and prescribing instructions for doctors warn of the possibility of severe pain. But according to the FDA, many doctors do not appear to be aware that the drugs may be linked to severe pain in their patients.
The bisphosphonate drug family includes Merck's Fosamax; Roche and Glaxo SmithKline's Boniva; Novartis' Aredia, Zometa and Reclast (marketed as Aclasta outside the United States); Procter & Gamble's Didronel; Sanofi-Aventis' Skelid; and Actonel, sold by Procter & Gamble and Sanofi-Aventis.
Oral or injected bisphosphonates are prescribed in order to increase bone mass in osteoporosis patients in order to reduce the risk of fractures. But according to the recent FDA warning, patients may develop severe pain "within days, months or years after starting a bisphosphonate." In some cases, the pain is so intense that interferes with day-to-day activities, requiring some patients to use a walking cane just to get around. (not sure what he meant to write here)
The warning advises doctors to "consider whether bisphosphonate use might be responsible for severe musculoskeletal pain ... and consider temporary or permanent discontinuation of the drug." In some cases, discontinuing the drug has led to the disappearance of symptoms, but in others, patients "have reported slow or incomplete resolution."
The FDA noted that some patients may also develop acute pain, fever, chills and other symptoms shortly after starting their prescription, but that these symptoms usually pass within several days, and no discontinuation of treatment is required. The chronic pain described in the current warning is different from this cluster of symptoms.
The agency has initiated a review into the frequency of chronic pain in bisphosphonate users. This is in addition to an ongoing review into whether the drugs may be causing atrial fibrillation, or a dangerously fast heartbeat, in some users.
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml